Hail, Monongalia
- When
- May 26, 3:25 PM EST
- Where
- Monongalia County, 0.53 mi E of Westover
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.630, -79.960
A slow moving low pressure system, and it's associated cold front crossed through the region late in the day on the 26th. Scattered severe thunderstorms, most of which produced wind damage, developed along the frontal boundary in an area of instability and high shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A slow moving low pressure system, and it's associated cold front crossed through the region late in the day on the 26th. Scattered severe thunderstorms, most of which produced wind damage, developed along the frontal boundary in an area of instability and high shear. A microburst occurred in Monongalia county in West Virginia with an estimated wind speed of 70-80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 26, 2:20 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 320 PM EDT THU MAY 26 2011 .SYNOPSIS... A LARGE SLOW MOVING LOW PRESSURE SYSTEM WILL MOVE INTO THE UPPER OHIO VALLEY TONIGHT, AND PROVIDE PERIODS OF SHOWERS AND THUNDERSTORMS INTO FRIDAY NIGHT. HIGH PRESSURE, COMING FROM THE SOUTH, WILL BRING DRY AND MUCH WARMER WEATHER THIS WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... WARM AND HUMID CONDITIONS WILL CONTINUE TONIGHT AHEAD OF A WEAK COLD FRONT. SHOWERS AND SCATTERED THUNDERSTORMS AHEAD OF THE FRONT CAN BE EXPECTED THIS EVENING. SOME STORMS MAY REACH SEVERE LIMITS ESPECIALLY SOUTH OF THE MASON DIXON LINE. SHOWERS WILL WEAKEN AFTER MIDNIGHT INTO THE EARLY MORNING HOURS. THE COLD FRONT WILL ALSO WEAKEN AS IT MOVES SLOWLY AND LIKELY BECOME DIFFUSE BY FRIDAY AFTERNOON AS IT MOVES INTO THE RIDGE TO THE EAST. THERE WILL STILL BE A RISK OF SCATTERED THUNDERSTORM FRIDAY AFTERNOON BUT LESS RISK OF ANY SEVERE STORMS. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/... BY LATE FRIDAY THE WEAK SURFACE LOW AND COLD FRONT WILL BE GONE WITH THE REMAINING TROF MERGING WITH THE WARM FRONT OF THE NEXT SYSTEM. THE UPPER LEVEL SYSTEM HAVE OPENED UP WITH JUST A WAKE SHORTWAVE TROUGH OVER THE REGION. THIS TROUGH WILL SLOWLY MOVE EASTWARD AND SHOULD CLEAR THE REGION BY SAT MORNING. WILL STILL LEAVE IN A MENTION OF SHOWERS FOR A PORTION OF SATURDAY IN THE EAST. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... MEDIUM RANGE MODELS ARE SHOWING AGREEMENT FOR AN EXTENDED DRY PERIOD BEGINNING SATURDAY NIGHT AND CONTINUING THROUGH TUESDAY. INCREASING MOISTURE WILL BRING A SLIGHT CHANCE OF SHOWERS BY WEDNESDAY. BUT A RETURN TO DRY WEATHER AS THE WEAK SHORT WAVE MOVES EAST OF THE DISTRICT. MUCH ABOVE NORMAL TEMPS ARE EXPECTED FOR THE FORECAST PERIOD. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... A LOW PRESSURE SYSTEM OVER INDIANA IS PROGGED TO MAKE ONLY VERY SLOW EASTWARD PROGRESS THROUGH THE TAF PERIOD. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS SURFACE TEMPERATURES WARM AND SOUTHWEST FLOW BRINGS INCREASED LOW LEVEL MOISTURE INTO THE REGION. MAINLY MVFR RESTRICTIONS ARE EXPECTED IN STORMS...BUT BRIEF IFR CONDITIONS ARE LIKELY IN STRONGER CELLS ALONG WITH GUSTS OVER 30 KT. OUTSIDE OF STORMS...SOUTHWEST SURFACE WINDS WILL RANGE BETWEEN 12 AND 22 KTS. AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE LATER TONIGHT WITH GENERALLY VFR CONDITIONS AND SURFACE WINDS SUBSIDING TO 5 TO 10 KT. POTENTIAL EXISTS FOR RESTRICTIONS IN AREAS OF SHOWERS AND SCATTERED STORMS AGAIN FRIDAY AFTERNOON AND EVENING. RECENT ECMWF MODEL OUTPUT SHOWS RIDGING BUILDING INTO THE UPPER OHIO VALLEY REGION LATE IN THE WEEKEND. THIS FEATURE SHOULD PROVIDE DRY, MAINLY VFR CONDITIONS FOR SUNDAY THROUGH TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 157 PM EDT THU MAY 26 2011 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-271800- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL- 157 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-WVZ012-021>023-041-271800- GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 157 PM EDT THU MAY 26 2011 ...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG KENNARD 41.47N 80.34W
05/26/2011 MERCER PA 911 CALL CENTER
LARGE BRANCHES AND POWER LINES DOWN
&&
EVENT NUMBER PBZ1100772
098SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT THU MAY 26 2011
WVZ041-262000-
TUCKER WV-
328 PM EDT THU MAY 26 2011
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TUCKER COUNTY...
AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GATZMER...
MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3918 7948 3920 7945 3920 7940 3921 7938
3921 7936 3922 7935 3922 7930 3919 7929
3916 7932 3910 7934 3909 7931 3907 7929
3906 7930SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 342 PM EDT THU MAY 26 2011 OHZ041-050-PAZ013-014-020-029-WVZ001-262015- BEAVER PA-BUTLER PA-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-LAWRENCE PA- WASHINGTON PA- 342 PM EDT THU MAY 26 2011 ...A STRONG THUNDERSTORM WILL AFFECT BEAVER...EXTREME NORTHWESTERN WASHINGTON...NORTHEASTERN JEFFERSON...NORTHERN HANCOCK...SOUTHEASTERN COLUMBIANA...SOUTHEASTERN LAWRENCE AND WEST CENTRAL BUTLER COUNTIES... AT 336 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEW MANCHESTER...MOVING NORTHEAST AT 55 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR SHIPPINGPORT AROUND 350 PM...BEAVER AROUND 355 PM...BEAVER FALLS AROUND 400 PM...ELLWOOD CITY AROUND 405 PM... FOMBELL AROUND 410 PM AND MORAINE STATE PARK AROUND 415 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4102 8018 4086 7996 4045 8050 4057 8068
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT THU MAY 26 2011
PAZ031-WVZ012-021-022-262030-
GREENE PA-MARION WV-MONONGALIA WV-WETZEL WV-
351 PM EDT THU MAY 26 2011
...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN WETZEL...
NORTHWESTERN MONONGALIA...SOUTH CENTRAL GREENE AND WESTERN MARION
COUNTIES...
AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GRANGEVILLE...
MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR HOMEWOOD AROUND 400 PM...MCCLELLAN AROUND 405
PM...RAGTOWN AROUND 410 PM...DAYBROOK AROUND 415 PM...PENTRESS AROUND
420 PM AND KIRBY AROUND 425 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3943 8029 3947 8048 3945 8051 3944 8051
3943 8052 3943 8053 3944 8055 3988 8022
3976 7997 3942 8028SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT THU MAY 26 2011
MDZ001-WVZ023-041-262045-
GARRETT MD-PRESTON WV-TUCKER WV-
352 PM EDT THU MAY 26 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRESTON...
SOUTHWESTERN GARRETT AND TUCKER COUNTIES...
AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF PLEASANT RUN...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR THOMAS AROUND 410 PM...KEMPTON AROUND 415
PM...SILVER LAKE AROUND 420 PM...REDHOUSE AROUND 425 PM AND GORMAN
AROUND 430 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3903 7978 3906 7978 3941 7946 3931 7928
3929 7930 3929 7935 3921 7945 3921 7947
3919 7947 3920 7940 3921 7938 3921 7930
3897 7956SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 409 PM EDT THU MAY 26 2011 PAZ029-031-075-WVZ021-022-262045- FAYETTE PA-GREENE PA-MARION WV-MONONGALIA WV-WASHINGTON PA- 409 PM EDT THU MAY 26 2011 ...STRONG THUNDERSTORMS WILL AFFECT GREENE...NORTH CENTRAL MARION...NORTHWESTERN MONONGALIA...SOUTHEASTERN WASHINGTON AND WEST CENTRAL FAYETTE COUNTIES... AT 406 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 3 MILES SOUTHWEST OF DAYBROOK...MOVING NORTHEAST AT 55 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORM. THIS STORM WILL BE NEAR BROCK...BLACKSVILLE...PENTRESS...AND WORLEY AROUND 415 PM...KIRBY...GUMP...BRANT HILL...AND FAIRCHANCE AROUND 420 PM...FORDYCE AND GARARDS FORT AROUND 425 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4021 8029 4003 7977 3953 8019 3963 8039
The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Broadcast media reports a large tree down on the downtown WVU campus.
A National Weather Service survey team confirms a microburst/straight line wind damage near Westover in Monongalia county, West Virginia. A severe thunderstorm rolled through the Morgantown area on Thursday afternoon. The storm produced a microburst with winds between 70 to 80 mph. Numerous trees came down in the Westover area. A metal roof from a car dealership was blown off in downtown Morgantown, while trees were uprooted on the campus of West Virginia University. The strong winds knocked down or uprooted trees sporadically eastward until the storm reached the Pleasant Hill Cemetery.
Law enforecment reports a large tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317666, 317668, 317870, 317667, 317669.